The pain of diabetic nerve damage may respond to traditional treatments with certain medications such as gabapentin (Neurontin), phenytoin (Dilantin), and carbamazepine (Tegretol) that are traditionally used in the treatment of seizure disorders. Amitriptyline (Elavil, Endep) and desipramine (Norpraminine) are medications that are traditionally used for depression. While many of these medications are not indicated specifically for the treatment of diabetes related nerve pain, they are used by physicians commonly.
Hypoglycemia, or low blood sugar, can be caused by too much insulin, too little food (or eating too late to coincide with the action of the insulin), alcohol consumption, or increased exercise. A patient with symptoms of hypoglycemia may be hungry, cranky, confused, and tired. The patient may become sweaty and shaky. Left untreated, the patient can lose consciousness or have a seizure. This condition is sometimes called an insulin reaction and should be treated by giving the patient something sweet to eat or drink like a candy, sugar cubes, juice, or another high sugar snack.
In patients with type 2 diabetes, stress, infection, and medications (such as corticosteroids) can also lead to severely elevated blood sugar levels. Accompanied by dehydration, severe blood sugar elevation in patients with type 2 diabetes can lead to an increase in blood osmolality (hyperosmolar state). This condition can worsen and lead to coma (hyperosmolar coma). A hyperosmolar coma usually occurs in elderly patients with type 2 diabetes. Like diabetic ketoacidosis, a hyperosmolar coma is a medical emergency. Immediate treatment with intravenous fluid and insulin is important in reversing the hyperosmolar state. Unlike patients with type 1 diabetes, patients with type 2 diabetes do not generally develop ketoacidosis solely on the basis of their diabetes. Since in general, type 2 diabetes occurs in an older population, concomitant medical conditions are more likely to be present, and these patients may actually be sicker overall. The complication and death rates from hyperosmolar coma is thus higher than in diabetic ketoacidosis.
Information on mortality rates for type 1 diabetes mellitus is difficult to ascertain without complete national registers of childhood diabetes, although age-specific mortality is probably double that of the general population. [35, 36] Children aged 1-4 years are particularly at risk and may die due to DKA at the time of diagnosis. Adolescents are also a high-risk group. Most deaths result from delayed diagnosis or neglected treatment and subsequent cerebral edema during treatment for DKA, although untreated hypoglycemia also causes some deaths. Unexplained death during sleep may also occur and appears more likely to affect young males. 
In this health topic, we explain the dangers of hyperglycemia, or high blood sugar levels, and diabetes. Hyperglycemia causes many of the warning signs of diabetes listed above. Hyperglycemia may be caused by skipping or forgetting your insulin or diabetes medicine, eating too many grams of carbs for the amount of insulin administered, simply eating too many grams of carbs in general, or from stress or infections.